Why do probiotics give me gas?
When using probiotics, some users are likely to experience gas, bloating, or diarrhea. Changes in the gut microbiota from the probiotics can result in bacteria producing you more gas than usual. This can also lead to bloating. However, these probiotic side effects usually clear up within the first week of taking the probiotics.
In this article, we’ll be looking closer at if and why probiotics may give you gas. We’ll explore how it may make you gassy, how bad it can be and if it increases your overall bowel movements with regular use.
Read on to see the effects that probiotics may have on your system.
Can Probiotics make you gassy?
Yes, microbes used as probiotics already exist in your body naturally, probiotic foods and supplements are generally safe to use. Probiotics may trigger allergic reactions, and could cause mild stomach upset, diarrhea, or flatulence (passing gas), also bloating for the first few days or so after you begin using them.
There are some types of people who are more susceptible to experiencing gassy moments when using probiotics. This can all depend on a variety of factors, such as your body type, what type of probiotics you are using, how strong these probiotics are and how much of them you are using.
Although probiotics can make you gassy, it’s been noted that these effects are only short term and should pass for people who are new to probiotics within the first few days of using it.
If you give probiotics a bit more time, the effects of gassiness and general bloating should subside. However, if you have been taking probiotics for a while and are still experiencing these issues, it might be a good idea to stop taking them.
Do Probiotics cause stinky gas?
Do probiotics cause gas? Yes, probiotics may cause you gas, as well other side effects like flatulence (farting), and more. There are some reasons why probiotics do this and ways to fix it.
One of the main issues why probiotics may cause stinky gas is because you’re taking a solely yeast-based probiotic. Mixing it up by using a spore and yeast blend like Saccharomyces Boulardii can help remove the typical gassy side effects that you get with straight up yeast based probiotics.
There are also other options such as taking whole grains to get your probiotic supply. Prebiotics are a good option too. By using prebiotics you’re ingesting natural fibers that don’t contain any additional bacteria.
These fibers are not digested by your stomach acids, and make their way to your gut. After arriving there, they can help to feed your body’s own gut bacteria which can help to grow and maintain your body’s own strains.
This can not only avoid gassy side effects that come from introducing new bacteria into your gut, but also to help avoid other problems associated with probiotics such as them having the potential to be dead on arrival after consuming, or reacting badly with your gut.
Do Probiotics make you poop more?
Some research shows that probiotics can help constipation and make you poop more. One study that tested the effectiveness of probiotics for constipation saw patients who consumed probiotics saw a 70% improvement in stool frequency and a 60% improvement in overall stool consistency.
There’s a lot of evidence for and against this which seems to point to probiotics needing more research to know if it can fight constipation and improve overall stool frequency.
The research that we mentioned above at the start of this section only had a group of around 30 people in it – meaning it is not a big enough sample size for us to get reliable results.
In addition, in another case, 75 people took probiotics for over 4 weeks against a control group. After the four weeks – there were no differences in stool frequency, which means probiotics may not actually help you poop more.
Probiotics Give Me Gas
Probiotics cause gas because they change your gut’s environment, the microbiota. In doing so, your gut reacts by becoming gassy and bloated for the first few days.
There are some ways that you can help lessen the effects of this. For example, stopping use of purely yeast based probiotics can help to reduce the overall effects from the yeast and better help to settle your stomach.
These problems usually subside within a week of use.